I am 46 years old. My father and brother have extensive hairloss on top. I am blonde and have very fine hair. No hair loss on maternal side. About a year ago I noticed some thinning at the hairline after many years of very slight creeping at the temples…still a NW 1-2 with very good density and caliber. I became alarmed given the extent of loss of my younger brother whose loss started as a 20 yr. old.
After doing what I thought was sufficient research and an recommendation from my Dermatologist who had used Propecia very successfully for 7 years, I started on the drug in early March of this year. I noticed little difference in my hair other than very slow thinning in front and on top. At 6 months (Labor Day) loss of libido had become an issue and E.D. became a problem. Watery and loss of ejaculate also surfaced. I wasted no time and quit the drug cold turkey. The sexual sides resolved in a couple of weeks, but that was just the beginning. After a few weeks my hair began shedding like crazy from all parts of my scalp..front, top, back, sides, nape of neck, sideburns, eyebrows, arms and hands too! This has continued steadily and I have lost an enormous amount of hair in 4 months…probably 30-40% of total! I am very depressed, nearly paralyzed and suffering severe anxiety..can’t sleep and having trouble functioning in my professional career. My life is cascading downward rapidly.
I am afraid there has been some sort of androgen/dht backlash. My hair seems to have miniaturized all over my head in a few months. Remaining hair is very fine and wispy ..hard to manage. The falling hairs seem to be very fine and less pigmented as well. This was not nearly as evident until a couple of months ago. I feel like I have the hair of an 80 year old man all of the sudden.
I have experienced “burning scalp” symptoms where MPB would normally be evident. I am terrified by the speed in which things have occured. I have not done anything in terms of treatment for fear of more shedding. Can you please suggest a course of action. I have no one to turn to. There are no reputable hair restoration physicians up here in Oregon.
Propecia is often effective at slowing hair loss, however, once it is stopped your hair loss can appear to accelerate. Your hair loss plays ‘catch-up’ to get to the point where your balding would have been without having taken the drug in the first place. This therefore, may look like accelerated hair loss. If this happens, you may continue to lose whatever hair that had been saved by Propecia and then continue the loss at whatever rate would have been ‘programmed’ for you by your genetic code (assuming your have genetic hair loss). An important question to consider: ‘Could you have been at the beginning of a rapid hair loss period from genetic or medical causes?’ Your situation does sound more complicated than simple genetic hair loss and this means to me that you might need a full medical work-up looking for other causes of hair loss (including appropriate blood tests). Stress can add substantially to the rate of hair loss and you are clearly being heavily stressed now.
Men in their 40s often (40%) will have ED (Erection Dysfunction) and Viagra might be worth trying (you need a doctor’s prescription) for any sexual ED problems you might have. If you feel that you are the 1% of patients who get a decrease in your libido from Propecia, then you should probably not take the drug, but you need a good, caring doctor to evaluate you along the lines as I have discussed in this blog over and over again. Your strong words above say a lot to me. You are VERY concerned and you want to take charge of the process that is impacting your hair, so be smart about it and whatever you do, do it the right way, ‘partnering’ with a good doctor. We have an office in San Jose and Los Angeles and a trip to one of these offices may be in your best interest. If you see me in Los Angeles, there will be no charge for the visit.